Indiana, 2020

Damaging Winds in Indiana, April 8, 2020

April 8, 2020 · NWS LMK · 9 events in 7 counties and zones

A strong storm system moved from the Midwest into the lower Ohio Valley on April 8, 2020. Isolated storms developed ahead of a sinking cold front during the afternoon across portions of southern Indiana and central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong storm system moved from the Midwest into the lower Ohio Valley on April 8, 2020. Isolated storms developed ahead of a sinking cold front during the afternoon across portions of southern Indiana and central Kentucky. These storms dropped large hail and produced damaging winds. Later that evening, a line of severe thunderstorms moved in from the northwest and produced widespread damaging winds and small hail. Storms pushed east of the region during the early morning hours of April 9, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 8, 8:54 PM EST, 0 minutes earlier.

Area forecast discussion, Apr 8, 8:54 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
954 PM EDT Wed Apr 8 2020

.Mesoscale Update...
Issued at 953 PM EDT Wed Apr 8 2020

Thunderstorms have congealed into a line from central Indiana
southwestward into southern Illinois, with a history of damaging
wind and large hail this evening. In addition, a cluster of more
discrete cells is pushing ESE from southern Illinois, the Missouri
Bootheel, and western Kentucky. Both sets of storms are moving into
an environment characterized by 1500-2500 J/KG of MLCAPE and
sufficient deep layer shear. This environment is expected to maintain
deep into the evening across our region, and in fact expecting a
surge in forcing as a potent upper trough swings into the region and
the low level jet intensifies a bit in response.

Today's deep mixing and good heating has allowed for some dry lower
levels and proximity soundings taking on somewhat of an inverted V
type structure. See some related higher DCAPE values in the 1000-
1200 J/KG range across southern Indiana and western Kentucky where
storms will soon enter. As a result, think the straightline wind
threat is quite good. Think the large hail threat will diminish the
deeper into the evening we get, but some hail will likely still be
noted. Still can't rule out a brief tornado or two with any
mesovortices in the line, but overall think that the high LCL's >
1000m will be a limiting factor. Also, could see some of the more
isolated cells west of I-65 rotate as the low level wind profile and
best low level moisture return is in that area. Can't rule out a
small tornado threat there either. Still, the main concern is
potential for pockets or even widespread wind damage with any bowing
segments through the evening.

&&

.Forecast Update...
Issued at 751 PM EDT Wed Apr 8 2020

Update to the forecast to include Tornado Watch for all of southern
Indiana and central Kentucky. Strong storms have formed upstream
over Illinois and have already attained a linear structure as they
dive to the southeast. Powerful supercells in southeast Missouri and
southern Illinois are moving east and will also congeal into a line,
joining forces with the line coming out of central Illinois. The
squall line will enter a region of steep mid-level lapse rates,
strong deep layer shear, and moderate CAPE. There are also outflow
boundaries present from earlier convection that may locally enhance
tornado risk.

&&

.Short Term...(This evening through Thursday)
Issued at 310 PM EDT Wed Apr 8 2020

...Strong to Severe Storms Possible Tonight...

Expect active weather for the first half of the short term period
as an upper level trough digs across the upper MS Valley and into
the Great Lakes region tonight. At the surface, an associated cold
front will sweep southeastward toward the OH Valley, pushing a
line of strong to severe storms through the area during the 01Z -
08Z timeframe.

Afternoon temperatures have warmed nicely into the upper 70s to low
80s as this morning's clouds have given way to clearer skies. Some
isolated storms with small hail and frequent lightning developed
over the Bluegrass Region this afternoon along a lingering frontal
boundary and are expected to move off to the southeast over the next
hour or two. The greater and more widespread threat for severe
weather will come tonight as the cold front approaches. Ahead of the
front, expect a swath of dewpoints in the low to mid 60s to
reach across the area along with steep mid-level lapse rates of
7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000
J/kg). With strengthening wind fields aloft, effective shear
values are forecast to be in the 40-50 kt range.

Overall, the main threats will be damaging winds and hail, with
brief heavy rainfall and frequent lightning also possible. With LCL
heights forecast to gradually lower to 500-1000 m ahead of the
storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the
possibility of an isolated tornado or two. However, a potential
inhibitor to tornado potential will be the strength of the nocturnal
inversion and whether or not the storms will be able to become
surface based.

As the cold front exits off to the southeast early Thursday morning,
brisk northwesterly winds will usher in relatively cool and dry
weather. Thursday morning temperatures are forecast to dip into the
upper 40s to lower 50s, and are then expected to rise into the upper
50s to lower 60s in the afternoon under mostly clear skies. Under a
tight pressure gradient, winds will remain strong and gusty
throughout the day, with gusts of 30-35 mph likely.

.Long Term...(Thursday night through Wednesday)
Issued at 315 PM EDT Wed Apr 8 2020

Thursday Night through Saturday...

Deep closed upper low will make its way across eastern Canada, with
broad trofiness over the eastern CONUS. Canadian high pressure will
build down the Plains and eventually settle into the Ohio Valley,
bringing unseasonably cold air. Expect temps a solid 10 degrees
below normal for most of this period. Main concern will be
frost/freeze potential. However, that is limited on Friday morning
as we'll have decent temp/dewpoint spreads and wind staying up
around 10 mph through the night. Better frost potential is Fri
night/Sat morning, especially east of I-65, where some areas could
see widespread frost. Farther west, clouds should return quickly
enough to keep temps from bottoming out.

Will carry a slight chance for rain showers during the day on
Saturday, but even that model blend seems a bit generous. Temps
start to moderate but will still run slightly below normal.

Saturday Night through Wednesday...

Widespread rain will expand into Kentucky late Sat night, with
categorical POPs continuing through Sunday as a dynamic upper low
ejects out of eastern New Mexico and west Texas into the Ohio
Valley. At this time the best chances for severe wx should remain
across the Deep South, keeping it as just a soaking rain event here
in the Ohio Valley.  However, a stronger northward surge of the warm
sector could open the door to severe convection into at least part
of Kentucky.

Cool and drier pattern sets up after Monday as the upper trof closes
into a Hudson Bay low. Could see another frosty morning by
Wednesday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 807 PM EDT Wed Apr 8 2020

The focus this period will be the cold front that will move from the
northwest to the southeast this evening. The environment has steep
lapse rates making it easier for elevated winds and storm energy to
make it to the surface. Instability is also high. This is going to
make severe hail a potential threat. The line of storms will remain
relatively thin. The storms are going to hit a TAF site and quickly
move through. Behind the line, winds will veer to the northwest, and
remain gusty. Expect severe winds, lots of lightning, and some hail.
Some areas in the region will likely see winds in excess of 50 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Update...13
Short Term...JML
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Apr 8, 6:42 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
742 PM EDT Wed Apr 8 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-092345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
742 PM EDT Wed Apr 8 2020 /642 PM CDT Wed Apr 8 2020/

...TORNADO WATCH 91 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move through the area tonight, bringing a line of
severe thunderstorms to the area. The strongest storms will be
capable of producing damaging winds, hail, heavy rainfall, and
frequent lightning. A few brief tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures are expected to drop into the low to mid 30s on Friday
night and early Saturday morning. Areas of frost may develop, which
could harm sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight, through 3am EDT.

13

In the hours before

Local storm report, Apr 8, 5:23 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 S UPTON               37.43N 85.89W
04/08/2020  M1.00 INCH       HART               KY   TRAINED SPOTTER

            FORMER NWS EMPLOYEE REPORT.

&&

KDW
Special weather statement, Apr 8, 5:31 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
531 PM CDT Wed Apr 8 2020

KYZ063-082300-
Hart-
531 PM CDT Wed Apr 8 2020

...STRONG THUNDERSTORM OVER NORTH CENTRAL HART COUNTY...

At 531 PM CDT, a strong thunderstorm was located 7 miles northwest of
Munfordville, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bonnieville, Vento, Priceville, Lone Star, and Riders Mill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3735 8603 3743 8600 3743 8586 3729 8585
TIME...MOT...LOC 2231Z 273DEG 11KT 3737 8596

13
Special weather statement, Apr 8, 6:22 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
722 PM EDT Wed Apr 8 2020

KYZ057-082345-
Madison-
722 PM EDT Wed Apr 8 2020

...STRONG THUNDERSTORM IN NORTHEAST MADISON COUNTY...

At 721 PM EDT, a strong thunderstorm was located near Fox and
College Hill, moving east at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Bybee, Elliston, and College Hill.

Frequent lightning is occurring with this storm. Seek a safe shelter
inside a building or vehicle.

LAT...LON 3774 8410 3773 8409 3772 8410 3775 8419
      3780 8418 3779 8409 3778 8411 3777 8410
      3777 8408 3776 8409 3774 8408
TIME...MOT...LOC 2321Z 286DEG 27KT 3776 8413

13
Local storm report, Apr 8, 6:27 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             3 N BONNIEVILLE         37.42N 85.89W
04/08/2020  E1.75 INCH       HART               KY   PUBLIC

&&

13
Special weather statement, Apr 8, 7:48 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
848 PM EDT Wed Apr 8 2020

INZ076>079-083-084-089-090-KYZ023-090145-
Crawford-Orange-Washington-Jefferson-Perry-Dubois-Scott-Harrison-
Hancock-
848 PM EDT Wed Apr 8 2020

......LINE OF POWERFUL STORMS WITH DAMAGING WINDS ENTERING
SOUTHERN INDIANA...

At 845 PM EDT/745 PM CDT/, radar indicated strong thunderstorms were
crossing the Wabash River into southwest Indiana. Movement was
southeast at 65 mph.

People in southern Indiana...and central Kentucky...should prepare
NOW for these extremely dangerous storms!

Frequent lightning can also be expected.

A Tornado Watch is in effect until 1 am CDT...2 am EDT.

LAT...LON 3792 8686 3795 8690 3800 8677 3821 8679
      3820 8707 3851 8707 3849 8695 3853 8668
      3869 8668 3869 8631 3877 8628 3878 8620
      3878 8618 3873 8587 3881 8579 3882 8563
      3891 8553 3891 8544
TIME...MOT...LOC 0045Z 308DEG 58KT 3969 8624 3867 8767

13
Local storm report, Apr 8, 8:53 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     3 N JASPER              38.43N 86.94W
04/08/2020  M52 MPH          DUBOIS             IN   MESONET

&&

EBW

The radar

The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
April 8, 8:54 PM EST
Where
Dubois County, 1.88 mi NW of Jasper
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.422, -86.950

Power lines were downed on 36th Street.

Thunderstorm Wind, Dubois

When
April 8, 8:55 PM EST
Where
Dubois County, 3 mi NE of Maltersville
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.380, -86.840

A wind gust of 51 knots was reported along State Road 164.

Thunderstorm Wind, Crawford

When
April 8, 9:13 PM EST
Where
Crawford County, 1.48 mi NNW of Hogtown
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.390, -86.330

A house had a window blown out on Ross Road. There was also tree damage in the area.

Thunderstorm Wind, Washington

When
April 8, 9:14 PM EST
Where
Washington County, 0.69 mi N of Martinsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.460, -86.030

There was damage to a barn and a tree blown down on South Bush Road. The report was relayed by a former NWS employee.

Thunderstorm Wind, Crawford

When
April 8, 9:15 PM EST to 9:17 PM EST
Where
Crawford County, 0.54 mi E of Marengo
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.370, -86.340

Several trees were down through the county. Much of the damage was centered around Marengo. There were several power outages and power lines down too.

Thunderstorm Wind, Orange

When
April 8, 9:15 PM EST to 9:18 PM EST
Where
Orange County, 0.86 mi SE of Abydel
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.560, -86.540

There were multiple reports of tree damage and power lines down across Orange County.

Thunderstorm Wind, Harrison

When
April 8, 9:20 PM EST
Where
Harrison County, 3.37 mi W of Depauw
Measured
66 kt (76 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
38.336, -86.282

The Milltown Fire Department measured a 76 MPH wind gust.

Thunderstorm Wind, Clark

When
April 8, 9:32 PM EST
Where
Clark County, 1.48 mi NNW of Solon
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.520, -85.540

An NWS Storm Survey confirmed 90 mph straight-line wind damage near Hibernia in Clark County, IN. The strong winds removed half the roof of a newer large barn/home in addition to damaging multiple trees.

Thunderstorm Wind, Floyd

When
April 8, 9:51 PM EST
Where
Floyd County, 1.63 mi W of New Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -85.830

There was a report of a tree down on a house and deck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889004, 889013, 889005, 889006, 889008, 889010, 889014, 889011, 889012.